Minnesota, 2017

Tornadoes and Hail in Minnesota, July 11, 2017

July 11, 2017 · NWS FGF · 35 events in 9 counties and zones

After morning showers moved through eastern North Dakota and northwest Minnesota, clouds decreased and allowed for some decent afternoon warming. Highs warmed into the low 90s over all of east central and southeast North Dakota, along with dew point values in the lower 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.7 million
Crop damage
$2.1 million
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

After morning showers moved through eastern North Dakota and northwest Minnesota, clouds decreased and allowed for some decent afternoon warming. Highs warmed into the low 90s over all of east central and southeast North Dakota, along with dew point values in the lower 70s. Thunderstorms formed a little later than initially thought, partly due to the morning clouds. The storms initially formed over northeast North Dakota during the late afternoon, but expanded east and southeast throughout the evening. These storms produced large hail, strong winds, and multiple tornadoes. One of the tornadoes had a particularly long track, taking it from just north of the Mayville radar site to just northeast of Hillsboro.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 11, 2:53 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 11, 2:53 PM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
353 PM CDT Tue Jul 11 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 350 PM CDT Tue Jul 11 2017

Broad upper level trough was over southern Canada. Upper
trough will slowly shift east of the area by 12Z Thu.
Upper level ridging will commence thereafter over the
Rockies. Water vapor loop indicated an upper level jet
nosing into ND with showers mainly over northern MN for
the afternoon.

Now waiting for storms to develop late this afternoon.
Highest mixed layer capes were around 3500 j/kg over
eastern ND with LI's around -6. Precipitable water
was around an inch and a half. Mixed layer CIN was
falling below 50 over central and southeast ND.
Convective temps ranged from 90 to 95 degrees in the
western zones. Surface trough extended north-south
over eastern ND. Expect storms to develop over the
next couple hours.

Upper level low pressure system over the area will
produce showers over northern MN for Wed.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 350 PM CDT Tue Jul 11 2017

In the wake of the system crossing the area, expect some lingering
showers, mainly over northwest MN. Northerly flow behind the system
will pull some cooler air out of Canada limiting high temperatures
to around the 70 degree mark. The upper ridge quickly rebounds by
Thursday, with high temperatures working their way back into the
80s, with near 90 degree temps by Friday.

For Saturday...Guidance indicates another wave crossing the area
bringing chances for another round of showers or storms, with a
slight cool down in its wake for Sunday.

Otherwise, the upper level pattern looks to remain progressive
through the end of the period, with a series of impulses crossing
the area. Expect more chances for precipitation as the impulses
propagate through the flow, and high temperatures are forecast to
remain generally in the mid to upper 80s, and lows in the upper 50s
to lower 60s. Look for a mix of sun and clouds through the rest of
the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1259 PM CDT Tue Jul 11 2017

VFR conditions were across the area except in northern Lake of the
Woods county where MVFR conditions were located. Expect VFR
conditions for this afternoon and early evening except obviously
in thunderstorms. MVFR conditions across southern MAN will shift
south into the forecast area later this evening and overnight.
Expect MVFR conditions across at least the northeast two thirds of
the area by 18z Wed.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JH
LONG TERM...Hopkins
AVIATION...JH
Hazardous weather outlook, Jul 11, 10:50 AM CST, 6 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1150 AM CDT Tue Jul 11 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-121200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
1150 AM CDT Tue Jul 11 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous severe thunderstorms are possible across
the region during the late afternoon and evening hours. This is a
slight delay in timing to the original thinking. The highest risk
will be across west central Minnesota where coverage will be
greater, although severe storms are possible everywhere. Hail to
over 2 inches in diameter, damaging wind gusts to around 75 mph,
tornadoes, and localized heavy rain are the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected this afternoon and evening.

In the hours before

Local storm report, Jul 11, 4:29 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
529 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     FUNNEL CLOUD     2 E ROCKLAKE            48.79N 99.20W
07/11/2017                   TOWNER             ND   TRAINED SPOTTER

            POSSIBLE TORNADO VIEWED FROM NEAR CALVIN.

&&

GGUST
Local storm report, Jul 11, 4:40 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
540 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FUNNEL CLOUD     1 NE ROCKLAKE           48.80N 99.23W
07/11/2017                   TOWNER             ND   LAW ENFORCEMENT

            FUNNEL CLOUD BEING MONITORED BY DEPUTY RELAYED VIA 911
            CALL CENTER THROUGH NAWAS

&&

BP
Local storm report, Jul 11, 5:01 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
601 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             1 S FOREST RIVER        48.20N 97.47W
07/11/2017  E1.00 INCH       WALSH              ND   TRAINED SPOTTER

            QUARTER SIZED HAIL VIA HAM RADIO

&&

BP
Local storm report, Jul 11, 5:25 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
625 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             LARIMORE                47.91N 97.63W
07/11/2017  E1.00 INCH       GRAND FORKS        ND   STORM CHASER

&&

GGUST
Local storm report, Jul 11, 5:32 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
632 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     FUNNEL CLOUD     2 ENE FAIRDALE          48.50N 98.19W
07/11/2017                   WALSH              ND   TRAINED SPOTTER

            LARGE CONE SHAPED FUNNEL WAS REPORTED NEAR FAIRDALE.

&&

GGUST

The radar

The Fargo/Grand Forks radar (KMVX), 149 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

21 hail, 9 thunderstorm wind, 4 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Kittson

When
July 11, 5:32 PM CST
Where
Kittson County, 0.91 mi W of Northcote
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
48.850, -97.020

Dime to quarter sized hail fell.

Hail, Kittson

When
July 11, 5:40 PM CST
Where
Kittson County, 1.14 mi NW of Orleans
Measured
1.75 in hail
Reported by
Public
Coordinates
48.940, -96.950

The large hail shredded corn and bean fields.

Hail, Kittson

When
July 11, 5:45 PM CST to 5:55 PM CST
Where
Kittson County, 1.65 mi NNE of Orleans
Measured
1.5 in hail
Reported by
Public
Coordinates
48.950, -96.910

Hail of varying sizes fell.

Tornado, Polk

When
July 11, 6:07 PM CST to 6:30 PM CST
Where
Polk County, 2.49 mi NNW of Northland to 3 mi E of Tabor
Rating
EF1
Path length
10 mi
Path width
250 yd
Property damage
$50,000
Crop damage
$150,000
Reported by
NWS Storm Survey
Coordinates
48.110, -97.050

This tornado tracked intermittently across northern Northland and Tabor townships. The tornado snapped or uprooted a few spruce trees and broke down numerous large branches in shelterbelts along its path. At one farmstead east of Tabor, it tore steel panels off a shed roof and snapped large tree limbs. Peak winds were estimated at 95 mph.

Hail, Polk

When
July 11, 6:23 PM CST
Where
Polk County, 4.54 mi NNW of Tabor
Measured
1.75 in hail
Reported by
NWS Storm Survey
Coordinates
48.110, -96.860

The large hail fell across northwest Tabor Township.

Funnel Cloud, Polk

When
July 11, 6:54 PM CST
Where
Polk County, 3.6 mi NE of Euclid
Reported by
Trained Spotter
Coordinates
48.010, -96.580

A persistent wall cloud with funnel was reported.

Tornado, Norman

When
July 11, 7:00 PM CST to 7:11 PM CST
Where
Norman County, 0.68 mi WNW of Halstad to 4 mi ESE of Halstad
Rating
EF2
Path length
5 mi
Path width
600 yd
Property damage
$550,000
Crop damage
$400,000
Reported by
NWS Storm Survey
Coordinates
47.352, -96.844

This tornado originated 4 miles east-northeast of Hillsboro, in Traill County, North Dakota, at 648 pm CST. It crossed the Red River about one mile west of Halstad. The tornado snapped H-pole power poles, crushed steel grain bins, snapped numerous oak and ash trees, and toppled a barn along its path. Peak winds were estimated at 130 mph.

Thunderstorm Wind, Norman

When
July 11, 7:05 PM CST
Where
Norman County, 0.47 mi E of Halstad
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.350, -96.820

A shed was destroyed and numerous trees were uprooted.

Hail, Red Lake

When
July 11, 7:15 PM CST
Where
Red Lake County, 1.96 mi NE of Dorothy
Measured
1 in hail
Reported by
Public
Coordinates
47.950, -96.420

Hail, Pennington

When
July 11, 7:25 PM CST
Where
Pennington County, 4.67 mi W of St Hilaire
Measured
1 in hail
Reported by
Social Media
Coordinates
48.010, -96.320

Tornado, Norman

When
July 11, 7:42 PM CST to 7:54 PM CST
Where
Norman County, 0.84 mi SE of Wheatville to 6.01 mi WSW of Syre
Rating
EF2
Path length
6.5 mi
Path width
500 yd
Continued into
Clay, Mn (FGF)
Property damage
$450,000
Crop damage
$350,000
Reported by
NWS Storm Survey
Coordinates
47.220, -96.510

This tornado collapsed at least one shed, snapped numerous trees, and tossed large round hay bales across a sugar beet field. It also snapped at least a half dozen wooden power poles. Peak winds were estimated at 125 mph. The tornado continued into Clay County, where it ended two miles north of Ulen, at 806 pm CST.

Thunderstorm Wind, Norman

When
July 11, 7:45 PM CST
Where
Norman County, 0.47 mi E of Borup
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Crop damage
$100,000
Reported by
Social Media
Coordinates
47.180, -96.510

The roof was blown off a pole shed and large trees were uprooted.

Hail, Norman

When
July 11, 7:47 PM CST
Where
Norman County, 2.28 mi NNE of Perley
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
47.210, -96.800

Dime to quarter sized hail was reported.

Thunderstorm Wind, Clay

When
July 11, 7:48 PM CST
Where
Clay County, 0.47 mi W of Felton
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.080, -96.530

A shelf cloud and strong winds were reported.

Tornado, Clay

When
July 11, 7:54 PM CST to 8:06 PM CST
Where
Clay County, 7.43 mi NW of Ulen to 2 mi N of Ulen
Rating
EF2
Path length
6.31 mi
Path width
500 yd
Property damage
$25,000
Crop damage
$100,000
Reported by
NWS Storm Survey
Coordinates
47.150, -96.390

This tornado began at 742 pm CST, 3 miles north of Borup, in Norman County. This tornado collapsed at least one shed, snapped numerous trees, and tossed large round hay bales across a sugar beet field. It also snapped at least a half dozen wooden power poles. Peak winds were estimated at 125 mph.

Thunderstorm Wind, Clay

When
July 11, 8:10 PM CST
Where
Clay County, 0.47 mi W of Ulen
Measured
70 kt (81 mph) estimated gust
Property damage
$250,000
Crop damage
$350,000
Reported by
Emergency Manager
Coordinates
47.080, -96.280

Twelve to eighteen inch diameter trees were blown down. Powerlines were also blown down with localized street flooding in Ulen. Wind driven hail damaged fields and buildings.

Hail, Grant

When
July 11, 8:25 PM CST
Where
Grant County, 3.9 mi E of Charlesville
Measured
1.25 in hail
Reported by
Public
Coordinates
45.960, -96.200

Thunderstorm Wind, Clay

When
July 11, 8:26 PM CST
Where
Clay County, 0.84 mi NE of Hitterdal
Measured
61 kt (70 mph) estimated gust
Property damage
$150,000
Crop damage
$250,000
Reported by
Emergency Manager
Coordinates
46.980, -96.260

Numerous large tree limbs and power lines were blown down. Wind driven hail damaged fields and buildings.

Thunderstorm Wind, Becker

When
July 11, 8:35 PM CST
Where
Becker County, 0.47 mi W of Callaway
Measured
70 kt (81 mph) estimated gust
Property damage
$450,000
Crop damage
$350,000
Reported by
Public
Coordinates
46.980, -95.910

Large trees and power lines were blown down. Wind driven hail damaged fields and buildings.

Hail, Becker

When
July 11, 8:39 PM CST to 8:41 PM CST
Where
Becker County, 0.47 mi W of Callaway
Measured
2 in hail
Reported by
Public
Coordinates
46.980, -95.910

Hail, Grant

When
July 11, 8:40 PM CST
Where
Grant County, 0.69 mi S of Elbow Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.990, -95.980

Hail, Otter Tail

When
July 11, 8:45 PM CST to 8:50 PM CST
Where
Otter Tail County, Fergus Falls
Measured
2 in hail
Reported by
Public
Coordinates
46.280, -96.070

The hail ranged in size from 1.50 to 2.00 inches.

Hail, Otter Tail

When
July 11, 8:46 PM CST
Where
Otter Tail County, Fergus Falls
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.280, -96.070

The hail varied in size.

Thunderstorm Wind, Becker

When
July 11, 8:46 PM CST
Where
Becker County, 1.46 mi NNW of Detroit Lakes
Measured
70 kt (81 mph) measured gust
Property damage
$350,000
Reported by
Mesonet
Coordinates
46.840, -95.840

The wind gust was measured by a RAWS station. Numerous trees were snapped near Floyd Lake. One 24x40 foot shed was lifted and collapsed.

Thunderstorm Wind, Becker

When
July 11, 8:52 PM CST
Where
Becker County, 1.98 mi NE of Shoreham
Measured
70 kt (81 mph) estimated gust
Property damage
$350,000
Crop damage
$50,000
Reported by
Broadcast Media
Coordinates
46.770, -95.870

Numerous large trees were snapped or uprooted around Lake Sallie, Lake Melissa, and the greater Detroit Lakes area. Roads were blocked by fallen trees and power lines were blown down.

Hail, Becker

When
July 11, 8:58 PM CST
Where
Becker County, 5.24 mi E of Rochert
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.890, -95.610

Large hail and strong winds occurred between Rochert and Height of Land Lake. Trees were blown down in many locations.

Thunderstorm Wind, Becker

When
July 11, 9:00 PM CST
Where
Becker County, 2.92 mi WNW of Frazee
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.740, -95.760

Numerous large trees were blown down, blocking lanes of U. S. Highway 10 between Detroit Lakes and Frazee.

Hail, Otter Tail

When
July 11, 9:04 PM CST
Where
Otter Tail County, 6.02 mi SSE of Fergus Falls
Measured
1.5 in hail
Reported by
Public
Coordinates
46.200, -96.020

Hail, Becker

When
July 11, 9:15 PM CST
Where
Becker County, 0.69 mi S of Evergreen
Measured
1.25 in hail
Reported by
Public
Coordinates
46.760, -95.450

There may have been some stones even larger, but it was getting dark.

Hail, Otter Tail

When
July 11, 9:16 PM CST
Where
Otter Tail County, 0.48 mi W of Ottertail
Measured
1 in hail
Reported by
Public
Coordinates
46.430, -95.560

Hail, Otter Tail

When
July 11, 9:35 PM CST
Where
Otter Tail County, 4.86 mi S of Paddock
Measured
1 in hail
Reported by
Public
Coordinates
46.610, -95.230

Hail, Otter Tail

When
July 11, 9:45 PM CST
Where
Otter Tail County, 1.98 mi NW of Pelican Rpds Muni Ar
Measured
1 in hail
Reported by
Public
Coordinates
46.650, -96.130

Hail, Otter Tail

When
July 11, 9:54 PM CST
Where
Otter Tail County, 4.19 mi SE of Paddock
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
46.630, -95.170

Pea size hail fell in Sebeka. It was slightly larger to the west.

Hail, Otter Tail

When
July 11, 10:00 PM CST
Where
Otter Tail County, 1.58 mi ESE of Pelican Rapids
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.560, -96.050

The hail fell between Pelican Rapids and Lake Lida.

Hail, Otter Tail

When
July 11, 10:15 PM CST
Where
Otter Tail County, 4.49 mi WSW of Dent
Measured
1.75 in hail
Reported by
Public
Coordinates
46.530, -95.810

The large hail was accompanied by very heavy rain and strong wind.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyThe tornado archive for Minnesota, 2017Warnings in Minnesota, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701109, 701110, 701111, 701113, 701114, 701115, 700853, 701117, 701118, 701119, 701125, 701128, 701129, 701130, 701126, 701131, 701132, 701133, 701134, 701135, 701136, 701137, 701139, 701140, 701141, 701142, 701143, 701144, 701145, 701146, 701147, 701148, 701149, 701150, 701151.